Menopause, Vaginal Atrophy and Chemotherapy

In this article, I’d like to talk about sexual issues for women that are caused by chemotherapy. As I was looking through the research, I noticed many articles mentioning the high level of sexual dysfunctions in women that were caused by cancer treatments, including radiation and chemotherapy. Even more disturbing is the fact that many of these women could not recall having a discussion with their doctor on their sexual functioning post-treatment/post-surgery. In this article, I’d like to discuss two main issues: Menopause caused by chemotherapy and Vulvovaginal Atrophy (VVA) caused by chemotherapy. While menopause caused by chemotherapy has been well documented, I’d like to raise more awareness on VVA because it’s a topic that is not receiving as much attention as it rightfully deserves.

Medical menopause

With medical menopause, the ovaries stop functioning and the level of hormones (estrogens) start to decrease right away over the course of a few months, not years as with natural menopause. The slower progress of medical menopause can feel somewhat ‘natural,’ but it really depends on the individual woman.

Certain types of chemotherapy can be harmful to your ovaries. Depending on your age and the types & dosage of medications you are taking, ovaries may or may not recover from the damage. To put it more specifically, your periods may stop temporarily during chemotherapy or your periods may completely stop for good. The older you are, it’s more likely your periods will completely end.

Furthermore, there are certain medications that are closely linked to medical menopause. The medication cyclophosphamide (brand name: Cytoxan) is known to cause medical menopause. Other medications include:

  • Cyclophosphamide, Doxorubicin, Fluorouracil (abbreviated CAF)
  • Cyclophosphamide, Epirubicin, fluorouracil (CEF)
  • Doxorubicin & cyclophosphamide (AC)
  • Docetaxel, doxorubicin and cyclophosphamide (TAC)

While these drugs and combinations are fairly well known to cause medical menopause, any chemotherapy regimen can potentially end with medical menopause as well.1

If your periods do return, there is the possibility they will be different. Some women report having fewer cycles, skipping periods altogether or an increase in the number of days between periods. In contrast, other women actually report having more periods. To add, women reported having no major change to their cycle but did report a marked increase or decrease to their menstrual flow. While you may notice your periods are irregular, if there is any bleeding that is not normal for you, it is very important for you to contact your doctor or seek help immediately.2

Vulvovaginal atrophy

Vulvovaginal Atrophy (VVA) is a common condition among postmenopausal women. After menopause, the elasticity of the vagina decreases, as well as vaginal blood flow and lubrication. Also, there is a decrease in the amount of protective bacteria that are naturally found within the vagina. Taken all together, the symptoms of VVA include vaginal dryness, irritation, dyspareunia (painful intercourse), post-sex bleeding and soreness. Additional symptoms can include a yellow/ gray discharge, urinary tract infections and vaginal itching.

Many chemotherapy treatments for various cancers, including breast cancer can cause or exacerbate VVA. Tamoxifen, a popular cancer treatment, is an estrogen blocker that could trigger VVA. Further, studies reported chemotherapy alone can cause vaginal dryness and dyspareunia. Women taking high-dose chemotherapy were more likely to experience long-term vaginal dryness.3

The bigger picture

When looking the sexual lives of women post-cancer, there is a general consensus of poor sexual health. In one study, 29% of the women said the surgery affected their sexuality in a negative way, 56% reported less lubrication, 46% mentioned pain during sex and 41% noticed a decrease in sexual desire. The women in this study also reported their doctor not having a conversation or discussion with them about their sexual health post-surgery/treatment.4 To me, the relationship between cancer treatments and female sexual health is clear, where health care providers need to do a better job in educating women about their sexual health. This way, the women can make an informed decision about their treatment options and know what to expect from the prescribed treatments and in the end, life after recovery.

Solutions?

While I prefer to end my articles with suggestions and solutions to the issues presented, today I must tread lightly. Where the treatments commonly mentioned for chemo-caused menopause and VVA are topical estrogens and hormone replacement, some cancer can return due to the increased level of hormones. Other treatments include “educational strategies” and Sensate Focus techniques. Using non-hormonal treatments and sexual health education can improve the sex lives in female cancer survivors. Educating women and their partners on sexual lubricants, moisturizers and vaginal dilators can aid in their sexual functioning and overall quality of life.5

The quality of life. I like to think this is an important factor when living with and surviving cancer. Yes…women are sexual beings and enjoy sex beyond the binary idea of procreation. As a society, we should educate ourselves on the sexual health of women who have survived cancer and what they desire to become sexually healthy. While “sex” may be different than what it was pre-cancer, we need to listen and work to ensure these women have what they need to enjoy their sexuality.

As I conclude this article, I’d like to advocate for a full-team approach in cancer treatment and therapies. While the doctor and endocrinologist are handling the biological aspects of the cancer, a therapist and sexual health educator should be working alongside them, following her mental state and educating her on what her sexual future will look like and preparing/ educating her for sex life after cancer. As a community, we all need to advocate for the sexual health of all women.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The BladderCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References

Comments

Poll